MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 6900PTFX
Medical Device Problem Codes Calcified (1077); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Dyspnea (1816); Insufficient Information (4580)
Date of Event 02/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: additional manufacturer narrative: the investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through complaint# (b)(4) that a patient with a 31mm 6900ptfx mitral valve was explanted after an implant duration of 7 years, 9 months due to unknown reasons.The explanted valve was replaced with a 29mm 11400m valve.The patient was taken to recovery post procedure.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional 'customer complaint'.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Despite the advancements in the heart valve industry, svd commonly begins 7- 8 years after implantation, with a considerably increased rate in patients with pertinent comorbidities and/or an implant duration of greater than 10 years.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.Based on the information available, the most likely root cause is patient factors, including an implant duration of 7 or more years.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.The most likely root cause is patient factors.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative: updated: b5, b7, g3, g6, h2, h6 (health effect clinical, device code, type of investigation).The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.Product eval: reports of calcification, stenosis, and regurgitation were unable to be confirmed due to valve condition as received.As received, all three leaflets had cuts of approximately 12mm x 6mm on leaflet 1, 10mm x 5mm on leaflet 2, and 12mm x 3mm on leaflet 3.The cuts had a smooth and straight edge; cut out leaflet fragments were not returned.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 10mm on leaflet 1 at the inflow aspect.Minimal host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 4mm on leaflet 2 at the outflow aspect.Host tissue overgrowth on the stent circumference was moderate at both the inflow and outflow aspects.Wireform was exposed around leaflet 1.Sewing ring was cut in multiple areas and exposed the metal band.X-ray demonstrated wireform intact.
 
Event or Problem Description
It was learned through cer-(b)(4) that a patient with a 31mm 6900ptfx mitral valve was explanted after an implant duration of 7 years, 9 months due to calcification, stenosis, and regurgitation.The patient presented with shortness of breath.The explanted valve was replaced with a 29mm 11400m valve.The patient was taken to recovery post procedure and discharges on pod #7.Hospital path report: prostatic mvr explanation, gross exam, adherent fibrin with calcifications.Product eval: reports of calcification was unable to be confirmed due to valve condition as received.Cut out leaflet fragments were not returned.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 10mm on leaflet 1 at the inflow aspect.Minimal host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 4mm on leaflet 2 at the outflow aspect.Host tissue overgrowth on the stent circumference was moderate at both the inflow and outflow aspects.X-ray demonstrated wireform intact.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 - office m2013
irvine, CA 92614
9492506615
MDR Report Key21727282
Report Number2015691-2025-02415
Device Sequence Number14398801
Product Code DYE
UDI-Device Identifier00690103163612
UDI-Public(01)00690103163612(17)180813
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/13/2018
Device Model Number6900PTFX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2025
Supplement Date Received by Manufacturer04/07/2025
05/07/2025
Initial Report FDA Received Date03/28/2025
Supplement Report FDA Received Date05/02/2025
05/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/14/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexMale